Utah, 2003Flash Flood in Utah, August 23, 2003
August 23, 2003 · NWS SLC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 23, 2:00 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM MST, 4 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT SAT AUG 23 2003
.SYNOPSIS...A SOUTHWESTERLY FLOW WILL BE OVER THE AREA THROUGH
SUNDAY. THE FLOW WILL BECOME LIGHT WESTERLY SUNDAY AND MONDAY. SOME
DRYING WILL WORK INTO WESTERN AND NORTHERN UTAH TODAY. SLOW DRYING
WILL CONTINUE OVER THE NORTH SUNDAY AND MONDAY WHILE THE SOUTH STAYS
MOIST.
.DISCUSSION...WORKING COMPUTER PROBLEMS AND SEVERE WEATHER TODAY.
MORE STABLE AIR IS MOVING INTO NORTHERN UTAH WHILE THE SOUTH REMAINS
UNSTABLE WITH FLASH FLOODING AND SOME HAIL OCCURRING. MODELS SHOW
THE NORTHERN HALF OF THE AREA STABLE TOMORROW AND MONDAY WHILE
MOISTURE AND INSTABILITY CONTINUES OVER THE SOUTH. THEN MOISTURE
BEGINS TO SURGE NORTH AGAIN MONDAY NIGHT THROUGH MID-WEEK.
SLC 2111 CDC 3333 GIBSON
.SLC...NONE.
Hazardous weather outlook, Aug 23, 2:09 PM MST, 4 hours 21 minutes before
IDZ024-025-UTZ001>021-WYZ021-241300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT SAT AUG 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
THUNDERSTORMS ARE PRODUCING LOCAL HEAVY RAIN OVER SOUTHERN UTAH.
FLASH FLOODING IS A POSSIBILITY THROUGH THE EARLY EVENING TONIGHT.
STAY TUNES TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCES FOR
FURTHER INFORMATION ON THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flash Flood, Iron
- When
- August 23, 6:30 PM MST to 10:30 PM MST
- Where
- Iron County, Parowan
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.859, -113.289 (the zone’s center; the record gives no point)
There was major flash flooding in the town of Parowan. Despite sandbagging efforts, 26 homes were flooded with 6 homes sustaining an estimated $25,000 dollars in damage. People were also stranded for a time in Yankee Meadow, and State Route 143 was closed due to mud and rock slides.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 23, 20031 death · 1 event
- Flash Flood in Utah, August 23, 2003$650,000 · 1 event
- Hail and Damaging Winds in Kansas, August 23, 20031 injured · $120,000 · 1 in hail · 18 events
- Lightning Strike in Florida, August 23, 2003$250,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2003$105,000 · 1 event
- Flash Flood in Utah, August 23, 2003$100,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 23, 2003$38,000 · 70 kt wind · 13 events
- Hail and Damaging Winds in Oklahoma, August 23, 2003$46,000 · 61 kt wind · 9 events
- Lightning Strike in North Carolina, August 23, 2003$50,000 · 1 event
- Flash Flood in Colorado, August 23, 2003$33,000 · 1 event
- Lightning Strike in Colorado, August 23, 20033 injured · 1 event
- Heavy Rain in Colorado, August 23, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327786.